Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

August 25, 2021Harrison County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 25, 2021, 2:15 PM EDT for Harrison County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 2:15 PM EDT (18:15 UTC)
Expired
Aug 25, 2021, 3:00 PM EDT
In force
45 min
Issued by
NWS Louisville, KY
Hail
0.00 in
Wind
40

County Harrison County, KY

The radar

The Cincinnati radar (KILN), 108 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS83 KLMK 251815
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
215 PM EDT Wed Aug 25 2021
 
KYZ037-251900-
Harrison KY-
215 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of Harrison County
through 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Falmouth, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Cynthiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3831 8431 3852 8448 3854 8448 3853 8446
      3854 8443 3857 8441 3858 8422 3857 8420
      3856 8422 3855 8421 3856 8419 3854 8416
      3853 8418 3850 8418 3850 8416 3849 8417
      3848 8415 3848 8413 3846 8411
TIME...MOT...LOC 1815Z 318DEG 15KT 3855 8435 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

MJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 25, 12:31 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 25, 12:31 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1231 PM EDT Wed Aug 25 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1025 AM EDT Wed Aug 25 2021

Have made some minor adjustments to the forecast for this afternoon
and evening. SPC expanded the Marginal Risk within the Day 1
Convective Outlook to clip our far northern CWA, but overall our
region remains in a General Thunder risk for today. Cloud debris
from previous early morning convection has made its way into the
northern half of the CWA, which could have an impact afternoon high
temperatures should clouds stay around this afternoon. Adjusted max
temps with latest blend of hi-res guidance and knocked down temps a
degree or two. Should still see temps in the low to mid 90s, with
our warmest areas expected west of I-65. SPS for heat indices 100-
105 looks good for now.

Severe threat across our far northern CWA for this afternoon and
evening appears to be very marginal. Based off the 00z HREF, the
Marginal Risk appears to follow the 00z HRRR composite reflectivity.
Could see some rogue convection fire off of remnant outflows this
afternoon and evening, but better overall supportive environment
will remain to our north. Added slight chc PoPs to our southern IN
counties for this afternoon and evening to recognize the potential
and line up with neighboring WFOs, but believe most will remain dry
anyway as high pressure sits over the region.

Updated products coming shortly.

&&

.Short Term...(Today and tonight)
Issued at 308 AM EDT Wed Aug 25 2021

The focus today is going to be the heat, or it was. A line of
shower/storms continues its surge to the southeast. The line is
expected to dissipate before having much of an impact in our CWA,
but leftover cloud debris and outflow boundaries could slightly
lower temperatures, during the diurnal hours, and cause further
shower development. It's still going to be hot, but heat indices are
a little under the threshold for a heat advisory in most areas.
Today isn't going to feel much different than the last couple of
days. High humidity areas, near crop fields will continue to see
higher heat indices because of evapotranspiration. Heat indices near
these fields have been reported at between 105 to 108. People
generally think urban areas will see the higher heat indices. It's
true that temperatures are usually higher in the city, but it's also
typically drier. Drier air, lower dew points, will keep heat indices
closer to the actual air temperature.

Today, the overall pattern remains the same as the Lower Ohio Valley
sits under a weakly amplified upper ridge, covering much of the
southern US, as the center of a surface high passes through the CWA.
This will cause variable light winds. Skies are expected to stay
mostly sunny helping temperatures climb into low to mid 90s east of
Interstate 65 and mid 90s along and west of I-65. Louisville will
likely reach into the upper 90s. Dewpoints are expected to reach the
low to mid 70s. This will result in heat indices up to 103 in areas
along and west of I-65. Farther to the east in the Bluegrass region
of Kentucky, heat indices will likely stay below 100.

Tonight, scattered cloud cover is expected to build overhead as a
shortwave passes from west to east, north of the area. This could
kick off a few shower/thunderstorms in the Cincinnati, Ohio area, so
a slight slight exists for precipitation in southern Indiana and far
northern Kentucky. Lows bottom out in the 70s.

.Long Term...(Thursday through Tuesday)
Issued at 241 AM EDT Wed Aug 25 2021

Hot and humid weather will finish out the month of August in the
Ohio Valley.

Thursday through Friday the upper ridge will continue over the south
central - southeast United States, keeping our heat and humidity in
place. Highs both days will generally be in the 90-95 degree range
with the mercury only dropping into the low-mid 70s at night. Any
MCS activity should remain well to our northwest. Scattered
afternoon thunderstorms may provide temporary relief for some.

Heights will rise a bit on Saturday as the pattern becomes more
meridional ahead of an upper trough crossing the northern Plains.
Sunday into early next week that trough will cross the Great Lakes
on its way to the Northeast while a possible tropical system may be
rising into Texas or Louisiana. These factors will result in lower
heights and possibly a pattern more favorable to convection early
next week. A cold front coming in from the northwest may actually be
able to make some headway into the Ohio Valley, along with slightly
stronger shear. So, will have somewhat higher PoPs for this time
period compared to what we have been seeing recently.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1220 PM EDT Wed Aug 25 2021

Mid and high level cloud debris from early morning convection
continues to cover areas along and north of I-64. Beginning to see
scattered cu develop as temperatures warm into the low 90s.

There remains a slight chance of a shower or thunderstorm popping up
across southern Indiana or northern Kentucky. This could impact SDF,
HNB, or LEX, but confidence remains low and will keep TAFs dry.
Winds will remain light and variable as a surface high works through
the region today.

Guidance is strongly hinting at some fog across the region tomorrow
morning, so included MVFR vis restrictions at HNB, LEX, and BWG for
the pre-dawn hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...CJP
Short Term...KDW
Long Term...13
Aviation...CJP
Hazardous weather outlook, Aug 25, 3:27 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
327 AM EDT Wed Aug 25 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
327 AM EDT Wed Aug 25 2021 /227 AM CDT Wed Aug 25 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Heat indices this afternoon will top out near 103 degrees along and
west of Interstate 65.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values will generally range from 100 to 105 degrees in
the afternoon Wednesday and Thursday along and west of I-65.

Isolated to widely scattered storms are forecast each afternoon and
evening. Locally heavy rainfall and lightning are the primary storm
hazards. A cold front approaching Monday may bring more widespread
activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed at least through the
weekend.

KDW/13

In the hours before

Special weather statement, Aug 25, 2:00 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
200 PM EDT Wed Aug 25 2021

INZ077-078-251845-
Washington IN-Scott IN-
200 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Scott
and northeastern Washington Counties through 245 PM EDT...

At 200 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brownstown, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Washington and west central Scott Counties, including the following
locations... New Philadelphia, Kossuth, Plattsburg, Canton,
Harristown and Little York.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3876 8603 3877 8602 3876 8601 3877 8598
      3875 8598 3876 8596 3875 8595 3876 8594
      3875 8592 3875 8590 3873 8588 3874 8585
      3869 8579 3856 8610 3878 8621 3877 8620
      3878 8618 3876 8613 3878 8609
TIME...MOT...LOC 1800Z 326DEG 7KT 3880 8610

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MJ
Special weather statement, Aug 25, 2:07 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
207 PM EDT Wed Aug 25 2021

KYZ042-043-251830-
Bourbon KY-Nicholas KY-
207 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of east central Bourbon
and southeastern Nicholas Counties through 230 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sharpsburg, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central
Bourbon and southeastern Nicholas Counties, including the following
locations... Plum, Sprout, East Union, Weston and Moorefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3830 8385 3819 8398 3818 8399 3815 8404
      3832 8405 3835 8387 3835 8386 3833 8386
      3833 8385 3834 8384 3832 8385 3831 8383
TIME...MOT...LOC 1807Z 268DEG 13KT 3824 8396

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MJ
Special weather statement, Aug 25, 2:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
215 PM EDT Wed Aug 25 2021

KYZ037-251900-
Harrison KY-
215 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of Harrison County
through 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Falmouth, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Cynthiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3831 8431 3852 8448 3854 8448 3853 8446
      3854 8443 3857 8441 3858 8422 3857 8420
      3856 8422 3855 8421 3856 8419 3854 8416
      3853 8418 3850 8418 3850 8416 3849 8417
      3848 8415 3848 8413 3846 8411
TIME...MOT...LOC 1815Z 318DEG 15KT 3855 8435

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:07 PM EDTSpecial Weather StatementLMKNicholas23 min
Aug 25, 2:16 PM EDTSpecial Weather StatementLMKFranklin44 min
Aug 25, 2:54 PM EDTSpecial Weather StatementLMKNicholas36 min
Aug 25, 2:56 PM EDTAreal Flood AdvisoryLMKNicholas2 hr
Aug 25, 3:16 PM EDTSpecial Weather StatementLMKShelby44 min
Aug 25, 3:49 PM EDTAreal Flood AdvisoryLMKClark, Fayette3 hr
Aug 25, 3:50 PM EDTSpecial Weather StatementLMKFayette25 min
Aug 25, 5:00 PM EDTSpecial Weather StatementLMKGrayson30 min
Aug 25, 5:15 PM EDTSpecial Weather StatementLMKLarue15 min
Aug 25, 5:27 PM EDTSpecial Weather StatementLMKLarue33 min
Aug 25, 5:38 PM EDTSpecial Weather StatementLMKGrayson37 min
Aug 25, 2:00 PM EDTSpecial Weather StatementLMKWashington45 min
Aug 25, 3:48 PM EDTSpecial Weather StatementLMKCrawford27 min
Aug 25, 3:58 PM EDTSpecial Weather StatementLMKFloyd32 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.